Alert archive / Missouri / Flash Flood Warnings in 2003

Flash Flood Warning 58, NWS Springfield, MO

August 30, 2003Stone County, Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 30, 2003, 2:03 PM CDT for Stone County, Taney County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2003, 2:03 PM CDT (19:03 UTC)
Expired
Aug 30, 2003, 5:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Stone County, MO, Taney County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 301903
FFWSGF
MOC209-213-302200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CDT SAT AUG 30 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN TANEY COUNTY IN MISSOURI
  SOUTHERN STONE COUNTY IN MISSOURI

* UNTIL 500 PM CDT.

* AT 156 PM CDT... THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. DOPPLER RADAR ESTIMATED THAT BETWEEN ONE AND A HALF   
  AND TWO INCHES OF RAINFALL HAS FALLEN WITHIN THE PAST HOUR ACROSS  
  SOUTHERN PORTIONS OF TANEY AND STONE COUNTIES.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING    
  INCLUDE...LAMPE...RIDGEDALE...BRANSON...AND PROTEM.

PERSONS ON AREA STREAMS AND CREEKS SHOULD BE AWARE OF RAPIDLY RISING 
WATER LEVELS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3670 9278 3651 9279 3651 9359 3673 9358

$$

SAW
2 follow-up statements
000 
WGUS73 KSGF 302013
FFSSGF
MOC209-213-302200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SAT AUG 30 2003

...FLASH FLOOD WARNING CONTINUES UNTIL 500 PM CDT FOR SOUTHERN TANEY
AND SOUTHERN STONE COUNTIES...

THE HEAVIEST RAINFALL HAS PUSHED NORTH OF THE WARNED AREA.  
HOWEVER...DOPPLER RADAR ESTIMATED ONE AND A HALF...TO AS MUCH AS TWO 
AND A HALF INCHES OF RAIN FELL WITH THE STORMS.  THIS RUNOFF WILL 
CONTINUE TO CAUSE AREAS OF HIGH WATER IN FLOOD PRONE AREAS THROUGH 5 
PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3670 9278 3651 9279 3651 9359 3673 9358

$$

SAW
000 
WGUS73 KSGF 302203
FFSSGF
MOC209-213-310100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT SAT AUG 30 2003

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN TANEY AND
SOUTHERN STONE COUNTIES HAS BEEN ALLOWED TO EXPIRE...
...ADDITIONAL VERY HEAVY RAIN MAY MOVE INTO THE AREA OVER THE NEXT 
HOUR OR TWO...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE IMMEDIATE FLOOD THREAT...HOWEVER IF 
THUNDERSTORMS CURRENTLY MOVING NORTHWARD OUT OF NORTHERN ARKANSAS 
HOLD TOGETHER...FLASH FLOODING MAY AGAIN BECOME A THREAT AFTER 
AROUND 530 PM. RESIDENTS ARE URGED TO CONTINUE TO BE VIGILANT 
THROUGHOUT THE NIGHT FOR POSSIBLE FLASH FLOODING. 

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3670 9280 3651 9279 3652 9358 3669 9361

$$

BROWNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 1:11 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 30, 1:11 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION...18Z AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 PM CDT SAT AUG 30 2003

.DISCUSSION...
BAND OF WIDESPREAD RAINFALL WITH EMBEDDED CONVECTION HAD PUSHED
NORTHWARD EARLY THIS AFTERNOON AFFECTING MUCH OF CENTRAL MISSOURI.
THIS BAND OF RAIN LOOKED TO BE ASSOCIATED WITH AN UPPER DISTURBANCE
ACROSS THE CENTRAL U.S.  ADDITIONAL SCATTERED THUNDERSTORMS BEGAN TO
DEVELOP ACROSS LOCATIONS WHICH SAW MORE SUNSHINE EARLIER TODAY ACROSS
NORTHERN SECTIONS OF ARKANSAS.  THESE STORMS WERE DRIFTING NORTHWARD
TOWARD SOUTHERN MISSOURI.

&&

.AVIATION...
LOOKING AT OBSERVATIONS...THERE ARE AREAS OF CEILINGS AROUND 1000
FT GENERALLY FROM KSGF AND TO THE NORTH AND WEST.  INCLUDED THIS IN
A TEMPO GROUP FOR KJLN AND KSGF THROUGH 22Z.  IN ADDITION...SOME OF
THE CONVECTION CURRENTLY OVER ARKANSAS WILL LIKELY SPREAD INTO
SOUTHERN MISSOURI...AFFECTING KSGF AND POSSIBLY KJLN.  FOR THE
OVERNIGHT HOURS AND EARLY SUNDAY...PERSISTENT SHOWERS ARE LIKELY ACROSS
MUCH OF SOUTHERN AND CENTRAL MISSOURI...EMBEDDED CONVECTION IS ALSO
POSSIBLE.

&&

.SGF...
.MO...FLOOD WATCH ALL ZONES THROUGH SUNDAY.
.KS...FLOOD WATCH ALL ZONES THROUGH SUNDAY.

SAW
Hazardous weather outlook, Aug 30, 1:00 PM CDT, 1 hour 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 WEATHER HAZARDS EXPECTED:

 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...CAPABLE OF
 PRODUCING TORRENTIAL RAINFALL WITH LOCALIZED AMOUNTS OF 1 TO
 3 INCHES POSSIBLE.

 AREAS AFFECTED AND TIMING:

 ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT.

 DISCUSSION:

 A LARGE AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS CONTINUED TO
 MOVE NORTHWARD ACROSS SOUTHWEST AND CENTRAL MISSOURI THIS
 AFTERNOON. THIS CLUSTER OF STORMS DUMPED IN EXCESS OF FOUR INCHES
 OF RAIN EARLIER THIS MORNING OVER SOUTH CENTRAL MISSOURI...AND HAS
 SATURATED THE SOILS ACROSS THE REGION.

 THROUGH THE AFTERNOON AND INTO THE EVENING...SCATTERED STORMS WILL
 REDEVELOP OVER SOUTHERN MISSOURI AND EVOLVE INTO ANOTHER CLUSTER OF
 STORMS TONIGHT...AS AN UPPER LEVEL AREA OF LOW PRESSURE INTERACTS
 WITH THE VERY MOIST AIRMASS...AND A STATIONARY FRONT AT THE
 SURFACE.

 REPEATED MOVEMENT OF STORMS OVER ALREADY SATURATED GROUND WILL
 LEAD TO AN INCREASED FLOOD THREAT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 AS THE UPPER LEVEL LOW MOVES EAST OF THE OZARKS ON SUNDAY...A
 TROPICAL DISTURBANCE OVER THE NORTHERN GULF COAST WILL
 MOVE NORTHWARD INTO TEXAS AND OKLAHOMA...SPREADING EVEN MORE DEEP
 TROPICAL MOISTURE INTO THE OZARKS REGION. THUS...THE THREAT FOR
 FLOODING WILL CONTINUE ACROSS THE ENTIRE AREA SUNDAY AND POSSIBLY
 INTO MONDAY.

 IN ADDITION TO THE FLOOD THREAT...VERTICAL WIND PROFILES WILL
 BECOME INCREASINGLY FAVORABLE FOR THE DEVELOPMENT OF LOW-TOPPED
 SUPERCELLS OVER SOUTHERN MISSOURI ON SUNDAY. IF SUFFICIENT SUNSHINE
 BREAKS THROUGH DURING THE DAY...THEN THERE WILL EXIST THE THREAT
 FOR ISOLATED SEVERE THUNDERSTORMS WITH A FEW BRIEF TORNADOES
 POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
 SPOTTERS AND WEATHER OBSERVERS ARE ASKED TO CONTINUE REPORTING
 RAINFALL TOTALS TO THE NATIONAL WEATHER SERVICE ALONG WITH ANY
 OBSERVED FLOODING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY/BOOKBINDER

In the hours before

Local storm report, Aug 30, 9:44 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0944 AM CDT SAT AUG 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 AM    NEOSHO                    MO   FLOOD
08/30/03   NEWTON                         STREET FLOODING...SEVERAL
                                          ROADS CLOSED WITHIN THE
                                          CITY. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:19 AM CDTFlash Flood WarningSGFHowell4 hr
Aug 30, 5:50 AM CDTFlash Flood WarningSGFMcDonald, Newton4 hr

Nearby

Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.